Alert archive / Arkansas / Tornado Warnings in 2003
Tornado Warning 63, NWS Little Rock, AR
NWS Little Rock, AR issued this tornado warning at May 16, 2003, 8:40 PM CDT for Lonoke County, Arkansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2003, 8:40 PM CDT (01:40 UTC)
- Expired
- May 16, 2003, 9:10 PM CDT
- In force
- 30 min
- Issued by
- NWS Little Rock, AR
- Area
- Counties, with a storm outline in the text
County Lonoke County, AR
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 16, 5:45 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Shreveport, LA (KSHV), launched 00:00Z, 1.7 hours before the alert went out and 294 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1901 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 1440 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 218 m²/s²
- 0-3 km storm-relative helicity
- 247 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 15.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS54 KLZK 170140 TORLIT ARC085-170210- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE LITTLE ROCK AR 840 PM CDT FRI MAY 16 2003 THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A * TORNADO WARNING FOR... LONOKE COUNTY IN CENTRAL ARKANSAS * UNTIL 910 PM CDT * AT 838 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO OVER ENGLAND...OR ABOUT 5 MILES WEST OF ENGLAND...MOVING NORTHEAST AT 35 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... ENGLAND AROUND 845 PM CDT SEATON AROUND 855 PM CDT && A DOPPLER RADAR DETECTED TORNADO MEANS THERE IS STRONG ROTATION WITHIN A STORM. THE STORM MAY NOT BE PRODUCING A TORNADO AT THE MOMENT...BUT IS EXPECTED TO DURING THE WARNING PERIOD. FOR YOUR SAFETY...GO INDOORS NOW TO AN INTERIOR ROOM AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN LITTLE ROCK. LAT...LON 3463 9203 3449 9202 3461 9166 3479 9176 $$ 56/57
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before this tornado warning went out at May 16, 2:57 PM CDT, 5 hours 43 minutes earlier.
Area forecast discussion, May 16, 2:57 PM CDT, 5 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LITTLE ROCK AR 257 PM CDT FRI MAY 16 2003 SHOWERS AND THUNDERSTORMS CONTINUE TO MOVE ACROSS THE AREA. MOST ACTIVITY IS LOCATED IN THE NORTHWEST HALF OF THE CWFA. WITH 3 TO 4 INCH RAIN AMOUNTS IN SOME AREAS...SATURATED GROUND...AND MORE RAIN TO COME TONIGHT...THE FLASH FLOOD WATCH WILL CONTINUE THROUGH TONIGHT. A WARM FRONT WAS ACROSS NORTH ARKANSAS AND NOT MOVING MUCH. THE FRONT SHOULD SLOWLY MOVE NORTH TONIGHT HOWEVER AS THE SURFACE AND UPPER LEVEL LOWS APPROACH FROM THE WEST. AFTERNOON LIFTED INDICES RANGED FROM -1 TO -8 WITH DEW POINTS MAINLY IN THE UPPER 60S AND LOWER 70S. SHOWERS AND THUNDERSTORMS CAN BE EXPECTED ACROSS THE AREA UNTIL THE ASSOCIATED COLD FRONT IN OKLAHOMA PASSES BY. THE COLD FRONT SHOULD EXIT EAST ARKANSAS BY SUNDAY MORNING. SUNDAY AND MONDAY SHOULD BE QUIETER DAYS WITH THE LOW MOVING OFF TO THE GULF OF MEXICO. ANOTHER COLD FRONT MOVES INTO THE STATE TUESDAY AND MOVES THROUGH QUICKLY. HIGH PRESSURE MOVES IN FOR WEDNESDAY AND THURSDAY. .LZK...FLASH FLOOD WATCH THROUGH TONIGHT FOR ZONES ARZ003>007...ARZ012>016...ARZ021>025...ARZ030>034...ARZ037>047... ARZ052>057...ARZ062>069. 51
Hazardous weather outlook, May 16, 6:35 PM CDT, 2 hours 5 minutes before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-171000- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE LITTLE ROCK AR 635 PM CDT FRI MAY 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS. .DAY ONE...TONIGHT A SLOW MOVING STORM SYSTEM TO THE WEST OF ARKANSAS WILL RESULT IN CONTINUED WET WEATHER ACROSS THE NATURAL STATE. WIDESPREAD SHOWERS AND THUNDERSTORMS WILL CONTINUE TO AFFECT MUCH OF ARKANSAS TONIGHT...WITH SEVERE WEATHER STILL A POSSIBILITY. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...TORNADOES WILL ALSO BE POSSIBLE. ALONG WITH SEVERE WEATHER...HEAVY RAINFALL WILL ALSO BE POSSIBLE TONIGHT. RAINFALL AMOUNTS FROM 1 TO 3 INCHES WILL BE POSSIBLE IN MANY AREAS...WITH LOCALLY HIGHER AMOUNTS. WITH THE GROUND ALREADY SATURATED...FLASH FLOODING WILL CONTINUE TO BE A CONCERN. A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE AREA TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE LOW PRESSURE SYSTEM WILL DRIFT ACROSS THE STATE SATURDAY... BECOMING WEAKER AS IT DOES. RAIN IS FORECAST TO CONTINUE MOST OF THE MORNING BUT IT SHOULD BEGIN TO TAPER OFF LATE IN THE DAY WITH JUST SCATTERED SHOWERS SATURDAY NIGHT AND SUNDAY. THE THREAT OF SEVERE WEATHER WILL BE LOW BUT THERE WILL BE A SLIGHT CHANCE OVER THE SOUTHEAST HALF OF THE STATE EARLY IN THE DAY. ANOTHER COLD FRONT WILL DROP DOWN FROM THE NORTHWEST LATE MONDAY AND SHOULD PASS THROUGH THE STATE MONDAY NIGHT AND EARLY TUESDAY FOR ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL CONTINUE TO BE REQUIRED TONIGHT. 44
In the hours before
Local storm report, May 16, 3:00 PM CDT, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
300 PM CDT FRI MAY 16 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0254 PM BRADFORD AR .75 INCH HAIL
05/16/03 WHITE REPORTED BY LAW
ENFORCEMENT
28Local storm report, May 16, 3:47 PM CDT, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
347 PM CDT FRI MAY 16 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0245 PM BRADFORD AR WIND DAMAGE
05/16/03 WHITE TREES AND POWER LINES
DOWN. REPORTED BY EMERGENCY
MANAGEMENT
0245 PM BRADFORD AR 1.75 INCH HAIL
05/16/03 WHITE REPORTED BY PUBLIC
0305 PM 4 SW INGLESIDE AR TORNADO
05/16/03 JACKSON PUBLIC REPORTED TORNADO
SOUTH OF THE WHITE RIVER
BRIDGE OFF U.S. 67. THIS IS
UNCONFIRMED
0305 PM SIMS AR FLASH FLOODS
05/16/03 MONTGOMERY TWO CREEKS FLOODING A
ROAD. 4 INCHES OF RAIN IN
LAST 1 TO 2 HOURS. ALSO
4.29 INCHES OF RAIN IN LAST
1 TO 2 HOURS AT HOG JAW.
REPORTED BY HAM RADIO
OPERATOR AND SPOTTER
0310 PM CASA AR WIND DAMAGE
05/16/03 PERRY TREES DOWN AND BUTANE TANK
OVERTURNED. REPORTED BY LAW
ENFORCEMENT
0312 PM ODEN AR FLASH FLOODS
05/16/03 MONTGOMERY 4.29 INCHES OF RAIN IN
LAST 1 TO 2 HOURS. REPORTED
BY STORM SPOTTER
0318 PM SIMS AR FLASH FLOODS
05/16/03 MONTGOMERY HIGHWAY 88 FLOODED JUST
EAST OF SIMS. REPORTED BY
EMERGENCY MANAGEMENT
0337 PM MORRILTON AR FLASH FLOODS
05/16/03 CONWAY SEVERAL INCHES OF WATER
OVER HIGHWAY 95 A COUPLE OF
PLACES NEAR MORRILTON.
REPORTED BY STORM SPOTTER
28Local storm report, May 16, 7:15 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
715 PM CDT FRI MAY 16 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0215 PM JUDSONIA AR WIND DAMAGE
05/16/03 WHITE LARGE LIMBS DOWN. REPORTED
BY STORM SPOTTER.
0330 PM OLA AR FLASH FLOODS
05/16/03 YELL FLOODING REPORTED IN OLA.
REPORTED BY PUBLIC.
0330 PM RUSSELLVILLE AR FLASH FLOODS
05/16/03 POPE FLOODING REPORTED IN
RUSSELLVILLE. REPORTED BY
MEDIA.
0340 PM DARDANELLE AR FLASH FLOODS
05/16/03 YELL FLOODING REPORTED IN
DARDANELLE. REPORTED BY
MEDIA.
0350 PM BUFORD AR WIND DAMAGE
05/16/03 BAXTER TREES AND POWER LINES
DOWN. REPORTED BY EMERGENCY
MANAGEMENT.
0350 PM GASSVILLE AR WIND DAMAGE
05/16/03 BAXTER TREES AND POWER LINES
DOWN. REPORTED BY EMERGENCY
MANAGEMENT.
0350 PM MIDWAY AR WIND DAMAGE
05/16/03 BAXTER TREES AND POWER LINES
DOWN. REPORTED BY EMERGENCY
MANAGEMENT.
0355 PM 3 W GREENBRIER AR WIND DAMAGE
05/16/03 FAULKNER TREES DOWN. REPORTED BY
PUBLIC.
0425 PM GREENBRIER AR WIND DAMAGE
05/16/03 FAULKNER LARGE LIMBS DOWN ON
HIGHWAY 65 WITH POWER
OUTAGES. WIND GUSTS
ESTIMATED 60 TO 70 MPH.
REPORTED BY STORM SPOTTER.
0435 PM 1 S BATES AR WIND DAMAGE
05/16/03 SCOTT TREES AND POWER LINES
DOWN. REPORTED BY LAW
ENFORCEMENT.
0440 PM ROSE BUD AR TORNADO
05/16/03 WHITE SEVERAL SIGHTINGS IN THE
ROSE BUD AREA...NO DAMAGE
CONFIRMED. REPORTED BY
STORM SPOTTER.
0450 PM CABOT AR 50 MPH NON TSTM WIND GUST
05/16/03 LONOKE SEVERAL TREES DOWNED.
REPORTED BY PUBLIC.
0510 PM 1 E ANTIOCH AR 1.00 INCH HAIL
05/16/03 WHITE REPORTED BY STORM SPOTTER.
0510 PM 2 N DAMASCUS AR FLASH FLOODS
05/16/03 VAN BUREN FLOODING REPORTED ON
HIGHWAY 65. REPORTED BY
COOP OBSERVER.
0519 PM BEEBE AR FLASH FLOODS
05/16/03 WHITE FLOODING ALONG HIGHWAY 31.
REPORTED BY HAM RADIO
OPERATOR.
0525 PM SEARCY AR WIND DAMAGE
05/16/03 WHITE TREES AND POWER LINES
DOWN. REPORTED BY LAW
ENFORCEMENT.
0525 PM SEARCY AR FLASH FLOODS
05/16/03 WHITE FLOODING OF MANY STREETS
FLOODED IN SEARCY...CARS
STRANDED AND BRIDGES WASHED
OUT. REPORTED BY LAW
ENFORCEMENT.
0529 PM SEARCY AR .75 INCH HAIL
05/16/03 WHITE REPORTED BY STORM SPOTTER.
0535 PM 3 SW BRADFORD AR 1.75 INCH HAIL
05/16/03 WHITE REPORTED BY LAW
ENFORCEMENT.
0535 PM OIL TROUGH AR 69 MPH TSTM WIND GUST
05/16/03 INDEPENDENCE REPORTED BY STORM SPOTTER.
0540 PM 1 SE BRADFORD AR .88 INCH HAIL
05/16/03 WHITE REPORTED BY HAM RADIO
OPERATOR.
0551 PM 12 SW NEWPORT AR .75 INCH HAIL
05/16/03 JACKSON REPORTED BY LAW
ENFORCEMENT.
0551 PM NEWPORT AR WIND DAMAGE
05/16/03 JACKSON SEVERAL BUILDINGS DAMAGED.
REPORTED BY EMERGENCY
MANAGEMENT.
0556 PM BRADFORD AR FLASH FLOODS
05/16/03 WHITE FLOODING REPORTED.
REPORTED BY FIRE AND
RESCUE.
0603 PM NEWPORT AR .88 INCH HAIL
05/16/03 JACKSON REPORTED BY LAW
ENFORCEMENT.
0607 PM 12 SW NEWPORT AR FLASH FLOODS
05/16/03 JACKSON FLOODING ALONG HIGHWAY 367
IN THE POSSUM GRAPE AREA.
REPORTED BY HAM RADIO
OPERATOR.
0634 PM AUGUSTA AR FLASH FLOODS
05/16/03 WOODRUFF FLOODING REPORTED AT THE
COUNTY JAIL IN AUGUSTA.
REPORTED BY LAW ENFORCEMENT
0634 PM AUGUSTA AR .75 INCH HAIL
05/16/03 WOODRUFF REPORTED BY LAW
ENFORCEMENT.
44Special weather statement, May 16, 8:30 PM CDT, 10 minutes before
ARZ003>007-012>015-010200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LITTLE ROCK AR 830 PM CDT FRI MAY 16 2003 TORNADO WATCH #396 THAT WAS IN EFFECT FOR...BAXTER...BOONE... FULTON...IZARD...MARION...NEWTON...SEARCY...SHARP AND STONE COUNTIES...HAS BEEN CANCELLED. 44
The office that day
Everything else NWS Little Rock, AR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 7:04 PM CDT | Severe Thunderstorm Warning | LZK | Dallas, Grant, Hot Spring | 61 min |
| May 16, 7:07 PM CDT | Flash Flood Warning | LZK | Van Buren | 118 min |
| May 16, 7:13 PM CDT | Severe Thunderstorm Warning | LZK | Jackson, Woodruff | 42 min |
| May 16, 7:20 PM CDT | Tornado Warning | LZK | Dallas, Grant, Hot Spring | 45 min |
| May 16, 7:23 PM CDT | Severe Thunderstorm Warning | LZK | Saline | 47 min |
| May 16, 7:36 PM CDT | Tornado Warning | LZK | Lonoke, Pulaski | 44 min |
| May 16, 7:37 PM CDT | Severe Thunderstorm Warning | LZK | Clark, Pike | 58 min |
| May 16, 7:41 PM CDT | Severe Thunderstorm Warning | LZK | Cleburne | 29 min |
| May 16, 7:53 PM CDT | Tornado Warning | LZK | Pulaski, Saline | 57 min |
| May 16, 7:54 PM CDT | Severe Thunderstorm Warning | LZK | Jackson | 31 min |
| May 16, 8:03 PM CDT | Tornado Warning | LZK | Grant, Jefferson | 52 min |
| May 16, 8:09 PM CDT | Flash Flood Warning | LZK | Garland, Pulaski, Saline | 3 hr |
| May 16, 8:13 PM CDT | Tornado Warning | LZK | Prairie, White | 47 min |
| May 16, 8:17 PM CDT | Flash Flood Warning | LZK | White | 3 hr |
| May 16, 8:17 PM CDT | Severe Thunderstorm Warning | LZK | Dallas, Ouachita | 58 min |
| May 16, 8:26 PM CDT | Severe Thunderstorm Warning | LZK | Hot Spring | 29 min |
| May 16, 8:49 PM CDT | Severe Thunderstorm Warning | LZK | Grant, Saline | 26 min |
| May 16, 8:50 PM CDT | Flash Flood Warning | LZK | Cleburne | 3 hr |
| May 16, 8:57 PM CDT | Flash Flood Warning | LZK | Jackson | 3 hr |
| May 16, 9:09 PM CDT | Severe Thunderstorm Warning | LZK | Jackson, Lonoke, Woodruff | 31 min |
| May 16, 9:23 PM CDT | Flash Flood Warning | LZK | Independence | 3 hr |
| May 16, 9:25 PM CDT | Severe Thunderstorm Warning | LZK | Prairie | 35 min |
| May 16, 9:31 PM CDT | Flash Flood Warning | LZK | Conway, Faulkner, Perry, Stone, Van Buren | 119 min |
| May 16, 10:00 PM CDT | Severe Thunderstorm Warning | LZK | Arkansas, Monroe | 60 min |
| May 16, 10:11 PM CDT | Severe Thunderstorm Warning | LZK | Calhoun | 44 min |
| May 16, 10:23 PM CDT | Severe Thunderstorm Warning | LZK | Bradley | 42 min |
| May 16, 10:57 PM CDT | Flash Flood Warning | LZK | Arkansas | 2 hr |
| May 16, 11:07 PM CDT | Flash Flood Warning | LZK | White, Woodruff | 113 min |
| May 16, 11:21 PM CDT | Severe Thunderstorm Warning | LZK | Desha | 29 min |
| May 16, 11:27 PM CDT | Flash Flood Warning | LZK | Stone | 93 min |
| May 16, 11:32 PM CDT | Flash Flood Warning | LZK | Monroe | 88 min |
| May 16, 11:51 PM CDT | Flash Flood Warning | LZK | Jackson | 59 min |
| May 17, 2:17 AM CDT | Severe Thunderstorm Warning | LZK | Cleveland | 28 min |
| May 17, 3:47 AM CDT | Flash Flood Warning | LZK | Desha | 3 hr |
| May 17, 4:16 AM CDT | Flash Flood Warning | LZK | Drew | 3 hr |
Nearby
Tornado Warnings in Arkansas, 2003Every tornado warning in 2003Tornadoes in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.